T + 150 Now read on.....

So yesterday we left our hero in a cliff hanger, today the resolution......

...and with one bound he was free!

( Quick aside here, the phrase "and with one bound he was free" as a cheat to get out of a tricky situation has dropped into the language but I couldn't find a definitive origin on my brief search on the 'net though a few hint to the original source so if you know it and can find a citation for it please let me know).

Ok it wasn't quite a cliff hanger of Dick Barton standard. My dad took me to the day unit yesterday so that I wouldn't have to manage the walk from the car park. I had my bloods taken for my ciclosporin level and I told the nurse I needed to see a doctor about the rash on my chest to see if I needed to go on steroid tablets.

The nurse initially tried to contact the main registrar from the Bone Marrow Transplant ward who had looked after me when I was in for my transplant but she was not available at the time. So she then asked the doctor that runs the day unit if he would have a look and he said he would when he had finished the bone marrow biopsy he was doing.

I had a bit of a wait and then I saw the day unit doctor and he said that I might need a skin biopsy just confirm it was Graft vs Host and not some other skin rash that had started. There was talk of local anaesthetics and round needle puncture biopsy but then the BMT doctor said she would be down in a bit so the day unit doctor said he would let her decide what I needed.

The BMT doc said she and the consultant were pretty certain it was GVHD and when she looked at my chest and back (where it had spread in further since first thing that morning ) she confirmed it had gone too far to deal with just steroid cream. She prescribed a full dose of steroids at 100mg and said she would review this on Monday when I was in for my cross match as it might be possible to start reducing the dose from then.

I had guessed by the spread of the rash I would need to go back to the full dose of steroids. Along with the steroids I've started back on the anti-fungal medicine Itraconazole.

It's something of a set back to have to go back on a full dose of steroids and it will probably be three or four weeks to taper off these and then see what happens. One thing I will be more careful about is how we manage coming off the itraconazole and how it affects my ciclosporin levels and I'll suggest I come for more regular blood tests to check the level to stop it going too low and giving the GVHD a chance to flair up.

This will all almost definitely delay the time I can start tapering off my ciclosporin and so delay my return to normal society. It's 150 days since my transplant and while that seems like a long time it's still the early stages of my recovery really and it's going to be another few months before I can start to get back to normal.

I've told work I won't be logged on to work until after my blood transfusion on Tuesday by which time I should have better energy levels, my cold may have abated and my GVHD should have started to subside. It's annoying to lose a few more day's pay but that is better than overdoing it and having to take more time off in the long run.

Comments

Popular posts from this blog

Glossary of Medical Terms

T+915 No news is good news

The story so far....